Wisconsin, 2024

Hail and Damaging Winds in Wisconsin, March 4, 2024

March 4, 2024 · NWS MKX · 10 events in 3 counties and zones

Strong to severe thunderstorms developed along a warm front producing large hail and a gustnado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong to severe thunderstorms developed along a warm front producing large hail and a gustnado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 4, 10:56 AM CST, 4 hours 10 minutes earlier. Its key messages:

  • Chances for thunderstorms this afternoon and tonight across the area. Strong storms with hail and gusty winds are possible, mainly from middle afternoon to middle evening.
  • Warm today in the southeast half of the area away from Lake Michigan.
Area forecast discussion, Mar 4, 10:56 AM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1056 AM CST Mon Mar 4 2024

.KEY MESSAGES...

- Chances for thunderstorms this afternoon and tonight across
  the area. Strong storms with hail and gusty winds are
  possible, mainly from middle afternoon to middle evening.

- Warm today in the southeast half of the area away from Lake
  Michigan.

&&

.UPDATE...
Issued 1045 AM CST Mon Mar 4 2024

Continue to monitor the environment for potential for
thunderstorm development this afternoon. Although we will likely
see thunderstorm develop, the main question is will they be
surface based and grow upscale to produce some large hail ,gusty
winds, and even cannot rule out a brief spin up. We are tracking
the surface warm front as it extends west to east along the
WI/IL border. Accompanying the front is a low/thin stratus deck
and based on the latest satellite imagery, it is progressing
northward. On the back edge of these clouds are where we see
the higher dewpoints in the 50s. However, we could end up
getting socked in from these clouds as well limiting surface
based instability. Another factor of a concern with the warm
front and higher dewpoint progression is the easterly winds of
the much cooler Lake. Historically, these easterly winds can
hinder the northward push and stall the front further south
toward the WI/IL border. So there are still questions and
limitations for strong to severe thunderstorm development this
afternoon.

Nevertheless, we will have supportive deep (0-6km) shear around
50 kt with low-level SRH (0-3km) exceeding 200 m2/s2. There are
hints on the morning CAMs that a tongue of the higher dewpoints
will push north for more inland locations along the I-90
corridor and just east. Pair this with the current clearing on
the visible and it may just be enough to trigger a narrow window
for a few isolated stronger storms to develop before things go
linear and become more outflow dominate with the line- parallel
flow. Main window for the isolated convection could be as early
as 1-2 pm CST, but the better window looks to be 3-6 pm CST for
south central WI. With any isolated convection that develops
will be a hail and gusty wind threat. Although the direction of
shear is less favorable for tornado, cannot rule out a brief
spin up especially with any outflow or merger interaction from
any nearby storms.

Will need to keep an eye on if things align and develop, but
still think the better deeper development will be further south
in IL/IA.

Wagner

&&

.SHORT TERM...
Issued 442 AM CST Mon Mar 4 2024

Today through Tuesday:

The cold frontal boundary continues to sag southeast across
southeast Wisconsin early this morning. It may briefly slide
south of the area, before shifting back into the area as a warm
front later this morning into this afternoon. The warm sector
airmass should make it into far southern and southeastern parts
of the area this afternoon, away from the onshore winds near
Lake Michigan. There is still some uncertainty with the exact
location of this frontal boundary.

The low level jet nose should help transport moisture into the
area by later this morning into early this afternoon, and
should help develop showers and a few storms in western parts of
the area. CAMs suggest that this activity should slowly spread
eastward and become more numerous this afternoon and evening,
as the low level frontogenesis with the stalled frontal boundary
interacts with the moist and unstable airmass ahead of the
boundary.

Forecast soundings adjusted for expected temperatures and
dewpoints along and ahead of the front suggest about 500 to 900
J/kg of mean layer CAPE, with fairly strong deep layer shear of
35 to 45 knots. This should be enough to bring a risk for strong
storms, to perhaps a severe storm, with hail up to one inch and
gusty winds to 60 MPH.

There is a non-zero tornado risk as well, if a surface-based
supercell were to develop near the boundary later this
afternoon. This is very conditional as of now, but will be
something to watch. See the SPC Day 1 Outlook for more details.
If more sunshine can occur this afternoon, more instability and
a greater risk for strong/a few severe storms would develop.
For now, will message the risk for hail and strong winds with
the storms later this afternoon and into the evening.

The record high had already been broken at Milwaukee early this
morning, reaching at least 63 degrees, breaking the old record
of 59 in 2000. The record high minimum temperatures at Milwaukee
and Madison may also be in jeopardy of being broken today. Warm
highs into the upper 60s to around 70 are forecast in
southern/southeastern parts of the area away from the lake, and
may get warmer if more sunshine occurs. Cooler 50s are expected
elsewhere.

Much-needed rainfall should occur over the area this afternoon
and tonight, before it moves off to the east Tuesday morning.
The NBM 10th to 90th percentile range has generally 0.25 to 0.50
inches to 0.80 to 1.20 inches northwest to southeast across the
area. EPS/GEFS members are all showing decent rainfall amounts
as well. Convection may make these amounts more variable, but
it does look like most of the area should see beneficial
rainfall.

High pressure to the north of the region Tuesday will bring
drier north to northeast winds into the area, bringing dry
conditions back to the area. Temperatures will be cooler, but
still above seasonal normals.

Wood

&&

.LONG TERM...
Issued 442 AM CST Mon Mar 4 2024

Tuesday night through Sunday:

The high will shift slowly east across Ontario and into James
Bay Tuesday night into Wednesday night. This will keep dry
conditions over the region, with temperatures remaining above
seasonal normals.

Ensembles are generally showing another decent shot at rainfall
for the area for Friday into Saturday across the area, as low
pressure shifts northeast from the Southern Plains into Lower
Michigan. There is still uncertainty with the exact track of the
low, but most EPS/GEFS ensemble members are showing decent
amounts of QPF with this system. It could get cold enough on the
backside of this system Friday night into Saturday for some
rain/snow mix potential, but given the recent warm trends, would
lean toward more rain than a mix. Temperatures appear to remain
above seasonal normals into the weekend.

Wood

&&

.AVIATION...
Issued 1050 AM CST Mon Mar 4 2024

There is a shallow low-level stratus deck lifting north with a
warm front late this morning. Will bring a brief period of MVFR
ceilings across southern WI. These low ceilings may linger along
the lakefront a bit longer if the warm front stalls because of
the easterly flow component off the Lake. Otherwise there is an
increasing shower and thunderstorm potential this afternoon and
evening as the main cold front swing through. This will bring
lower flight conditions through this evening. Otherwise, winds
will vary from easterly to southeasterly through the afternoon
and will increase ahead of the cold front. Then shift more
northerly overnight into the Tuesday with improving flight
conditions through Tuesday afternoon as high pressure works its
way into the region.

Wagner

&&

.MARINE...
Issued 442 AM CST Mon Mar 4 2024

The Small Craft Advisory north of North Point Lighthouse will
expire at 6 AM CST this morning, as waves subside below 4 feet.

A frontal boundary will linger southwest to northeast across Lake
Michigan today, before shifting southward as a cold front tonight.
Winds will briefly weaken early today, before increasing south
winds develop over southern portions of the lake this afternoon,
with north winds developing to the north.

Some fog may develop across southern portions of the lake today
into this evening, south of the frontal boundary. Some potential
for dense fog to form, with increasing moisture moving over the
cool lake waters ahead of the front.

Gusty north winds to 30 knots will then shift south across the
rest of the lake tonight behind the cold front, lingering into
Tuesday. A Small Craft Advisory is in effect from middle to late
evening into Tuesday across the nearshore waters, for the gusty
north winds and building waves.

High pressure around 30.5 inches well north of Lake Superior
will shift to James Bay Tuesday night into Wednesday night.
Northeast to east winds are expected during this period. East
winds should linger into the rest of the week, as developing low
pressure approaches the region from the southwest. Winds and
waves may reach Small Craft Advisory levels later this week.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644...9 PM Monday to 6 PM
     Tuesday.

     Small Craft Advisory...LMZ645-LMZ646...midnight Tuesday to 6
     PM Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Mar 4, 1:18 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
118 PM CST Mon Mar 4 2024

WIZ046-047-051-052-056>060-062>072-051930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
118 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A few isolated stronger storms possible early this afternoon
capable of producing hail and gusty winds. Then a line of storms
with more of a gusty wind threat will move through the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports this
afternoon and tonight would be appreciated.

LMZ643>646-051930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
118 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Small craft conditions this evening and tonight.

There are chances for thunderstorms this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Small craft conditions continues through Tuesday.

Additional periods of small craft conditions toward the end of the
week and into the weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-051930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
118 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There are chances for thunderstorms this afternoon and tonight.

North gusts to 30 knots are expected tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

North gusts to 30 knots are expected into Tuesday.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 76 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Rock

When
March 4, 3:06 PM CST
Where
Rock County, 2.04 mi E of Avon
Measured
1.5 in hail
Reported by
Public
Coordinates
42.550, -89.290

Hail, Rock

When
March 4, 3:25 PM CST
Where
Rock County, 0.69 mi S of Newark
Measured
1 in hail
Reported by
Social Media
Coordinates
42.540, -89.230

Photo of one inch hail included in report.

Thunderstorm Wind, Walworth

When
March 4, 4:05 PM CST
Where
Walworth County, 1.23 mi NW of Darien
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.610, -88.720

A video of a gustnado with dust airborne. No damage was noted after a ground survey via Emergency Management and NWS.

Hail, Rock

When
March 4, 4:08 PM CST
Where
Rock County, 2.57 mi NW of Shopiere
Measured
0.75 in hail
Reported by
Public
Coordinates
42.600, -88.980

Thunderstorm Wind, Walworth

When
March 4, 5:00 PM CST
Where
Walworth County, 1.47 mi NNW of Honey Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
42.770, -88.330

Photo of tree damage included in report.

Hail, Milwaukee

When
March 4, 5:29 PM CST
Where
Milwaukee County, 3.27 mi NW of Greenfield
Measured
0.75 in hail
Reported by
Public
Coordinates
42.980, -88.050

Hail, Milwaukee

When
March 4, 5:37 PM CST
Where
Milwaukee County, 2.05 mi SE of West Allis
Measured
0.75 in hail
Reported by
Public
Coordinates
42.980, -87.940

Hail, Milwaukee

When
March 4, 5:41 PM CST
Where
Milwaukee County, 0.69 mi N of Milwaukee Hoan Bridge
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -87.900

Hail, Milwaukee

When
March 4, 5:42 PM CST
Where
Milwaukee County, 2.05 mi SE of West Allis
Measured
0.75 in hail
Reported by
Public
Coordinates
42.980, -87.940

Hail, Milwaukee

When
March 4, 5:42 PM CST
Where
Milwaukee County, 0.69 mi N of Mitchell Park Domes
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -87.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154875, 1154876, 1154884, 1154877, 1154883, 1154878, 1154879, 1154880, 1154881, 1154882.